Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 28, 2016Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 3:12 PM CDT for Dakota County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 3:12 PM CDT (20:12 UTC)
Expired
May 28, 2016, 3:45 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 60 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS83 KMPX 282012
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT MAY 28 2016

MNZ063-070-WIZ024-282045-
WASHINGTON-DAKOTA-PIERCE-
312 PM CDT SAT MAY 28 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...EAST
CENTRAL DAKOTA AND WEST CENTRAL PIERCE COUNTIES...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR
HASTINGS AND COTTAGE GROVE...MOVING NORTHEAST AT 25 MPH.

SOME ROTATION HAS BEEN DETECTED ON RADAR WITHIN THIS LINE...AND
BRIEF FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODBURY...COTTAGE GROVE...HASTINGS...ROSEMOUNT...PRESCOTT...POINT DOUGLAS
AND GREY CLOUD TOWNSHIP.


LAT...LON 4474 9306 4487 9293 4476 9260 4469 9270
      4471 9273 4467 9273 4463 9279
TIME...MOT...LOC 2010Z 210DEG 25KT 4469 9282 

$$

ADL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 1:07 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 1:07 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT SAT MAY 28 2016

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Sat May 28 2016

The short term concern remains the extent of shower/thunder threat
today and tonight.

Water vapor imagery showing negatively tilted upper trough lifting
slowly northeast. Moisture feed continues into southern MN ahead of
the trough.  Various short term hires models continue to show slug
of showers/isolated thunder moving through Iowa into southern MN
will continue its northward trek through the morning. Will
continue high pop trend through the day...as upper trough continues
to lift northeast. Surface boundary is rather diffuse and appears
to be moving into far southern MN early this morning.  Remnants of
yesterdays boundary appears to be weakening further into west
central WI.  Here some fog developed as dewpoints remain high.
This is expected to dissipate as showers lifts into the area later
this morning. Thunder threat will lift north during the morning as
well...though should remain rather limited.

This afternoon...a weak surface low will develop along the boundary
in southern MN and will be the focus of more concentrated thunder
threat.  Appears some threat of isolated severe with large
hail/strong wind gusts associated with he stronger storms mainly
across southern third of MN into west central WI. Some NST/brief
weak tornado concern as well...depending on how much heating and
destabilization takes place. The namwrf showed best chance of this
occurring was south central MN during the afternoon/early evening as
the surface low moves east along with the front.  Will have to
monitor radar trends closely into the afternoon. Temperatures will be
held down in the 60s once again over the northwest cwa as cloud cover
remains over the area. some lower and possible mid 70s into western
Wisconsin if modest breaks develop.

The trough swings east tonight and should take most of the
shower/thunder threat with it.  We will trail pops off to the west
during the night along with ending any thunder threat after
midnight.

.LONG TERM...(Sunday through Friday)
Issued at 333 AM CDT Sat May 28 2016

The balance of the holiday weekend is not looking too bad as a
drying trend ensues on Sunday in the wake of the upper low headed
our way this morning from the central plains. Memorial Day is
pretty much dry across the entire forecast area. The main concern
with Monday is how fast will showers and thunderstorms return
across west central through south central Minnesota. The GFS is
dry in these areas until Monday evening. This is even drier than
the 27.18z run. The ECMWF on the other hand remains a fast
outlier with some activity possible in the aforementioned areas
Monday afternoon. The 28.00z run is even faster than the 27.12z
run. Hence, the two models are going in opposite directions. The
GEM is more of the middle ground with some precipitation seen.
This speed difference between the ECMWF and GFS is tied to a
vigorous upper low/short wave moving our way from the northern
Rockies on Monday. The ECMWF is a little faster aloft and the
height fields are much more negatively tilted over those on the
GFS. In the end, allowed from some small pops to develop in the
afternoon from west central through south central MN. Highs/lows
both days will be some 5 to 8 degrees above normal.

The wave approaching from the northern Rockies on Monday will
take until late Thursday to clear the Upper Mississippi Valley
region. Tuesday and Tuesday night will be a wet period with
numerous showers and scattered thunderstorms. A surface low and
associated cold front will be moving slowly across Minnesota
Tuesday afternoon and evening which may result in some of the
convection being strong to severe if sufficient breaks in the
cloud cover occur allowing for destabilization. Rain amounts from
Monday night through Tuesday night will likely fall into the 0.50
to 1.5 inch range with the heavier amounts tied to the convection.

The balance of the long term (Wednesday through Friday) will see
increasing northerly flow across the region as a strong ridge
builds in the western United States. This will bring our temperatures
back closer to seasonal levels with highs in the upper 60s to
lower 70s common. A few instability showers can't be ruled out as
well across mainly the eastern half of the forecast area due to
the cold air aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 107 PM CDT Sat May 28 2016

Thunderstorms are most likely over southern Minnesota into Wisconsin
this afternoon and early evening. Upper low in eastern Nebraska
was moving slowly northeast into Minnesota. Areas along and north
of the track should see mostly steady rain and frequent mvfr
ceilings. Thus have kept krwf, kaxn, and kstc in low clouds
through the taf period. There may be a bit a respite at krwf late
this afternoon, but for now, have only brought ceilings there up
to 2500 feet agl.

South of this track, there is a threat of storms this afternoon
and early evening from south central MN into WI, where there will
be some breaks in the clouds. Air mass is rather unstable but
lapse rates become somewhat poor later. Therefore have limited
mention of storms to about three hours during late afternoon. Once
low goes by later tonight, mvfr ceilings will move in.

KMSP...
Airfield is along a weak boundary where surface low will be
tracking later this afternoon and evening. Therefore winds will be
quite variable into the evening. Will limit thunder threat to 21z-
24z although it is possible some thunder might develop around 19z.
Right now it appears the stronger precip during 18z-21z will remain
west and southwest of kmsp but confidence is only average on this
timing. MVFR conditions will move in late tonight once the low
passes by.

/OUTLOOK FOR KMSP/
Sunday night and Monday...VFR. Variable wind less than 10 knots.
Monday night and Tuesday...MVFR ceilings and visibilities expected
with a chance of showers and thunderstorms. Southeast wind 10 to
15 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...RAH
AVIATION...TDK
Hazardous weather outlook, May 28, 3:54 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 AM CDT SAT MAY 28 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
354 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TODAY AND EARLY
TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING
FROM SOUTH CENTRAL MINNESOTA THROUGH WEST CENTRAL WISCONSIN. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE WHICH COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT
WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT
THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY
RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS.

RAH

In the hours before

Special weather statement, May 28, 12:06 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT SAT MAY 28 2016

MNZ075-083-281745-
NICOLLET-BLUE EARTH-
1206 PM CDT SAT MAY 28 2016

...FUNNEL CLOUDS POSSIBLE...

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4413 9425 4432 9417 4427 9401 4426 9403
      4425 9401 4424 9402 4423 9396 4408 9410
TIME...MOT...LOC 1705Z 203DEG 8KT 4413 9416

JLT
Special weather statement, May 28, 1:49 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
149 PM CDT SAT MAY 28 2016

MNZ092-281930-
FARIBAULT-
149 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FARIBAULT COUNTY...

AT 149 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER RAKE...OR 20
MILES NORTHWEST OF FOREST CITY...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WELLS...BRICELYN...FROST...KIESTER...BRUSH CREEK...WALTERS AND BARODA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4375 9396 4374 9365 4366 9364 4350 9369
      4350 9404
TIME...MOT...LOC 1849Z 201DEG 25KT 4347 9392

ADL
Special weather statement, May 28, 2:25 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT SAT MAY 28 2016

MNZ091-092-282015-
MARTIN-FARIBAULT-
225 PM CDT SAT MAY 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND WEST
CENTRAL FARIBAULT COUNTIES...

AT 224 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRMONT
AIRPORT...OR NEAR FAIRMONT...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.  A COUPLE FUNNEL CLOUDS COULD ALSO DEVELOP.

LOCATIONS IMPACTED INCLUDE...
FAIRMONT...GRANADA...EAST CHAIN...GUCKEEN...FAIRMONT AIRPORT...WILBERT AND
IMOGENE.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 102 AND 116.

LAT...LON 4351 9463 4376 9437 4366 9415 4350 9430
TIME...MOT...LOC 1924Z 230DEG 13KT 4362 9441

ADL
Special weather statement, May 28, 2:54 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
254 PM CDT SAT MAY 28 2016

MNZ070-282015-
DAKOTA-
254 PM CDT SAT MAY 28 2016

...STRONG THUNDERSTORMS WILL AFFECT DAKOTA COUNTY...

AT 251 PM CDT...A LINE OF THUNDERSTORMS WAS LOCATED NEAR FARMINGTON
THROUGH HAMPTON AND JUST NORTH OF CANNON FALLS...MOVING NORTHEAST AT
20 MPH.

WEAK ROTATION HAS BEEN OCCURRING WITHIN THIS LINE...AND A COUPLE
BRIEF FUNNEL CLOUDS COULD OCCUR.

LOCATIONS IMPACTED INCLUDE...
ROSEMOUNT...FARMINGTON...HAMPTON...VERMILLION...COATES...MIESVILLE AND NEW
TRIER.

LAT...LON 4465 9320 4478 9309 4465 9275 4463 9277
      4463 9279 4460 9279 4454 9284 4454 9291
      4452 9292
TIME...MOT...LOC 1951Z 208DEG 14KT 4464 9302

ADL
Special weather statement, May 28, 3:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT SAT MAY 28 2016

MNZ063-070-WIZ024-282045-
WASHINGTON-DAKOTA-PIERCE-
312 PM CDT SAT MAY 28 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WASHINGTON...EAST
CENTRAL DAKOTA AND WEST CENTRAL PIERCE COUNTIES...

AT 310 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED NEAR
HASTINGS AND COTTAGE GROVE...MOVING NORTHEAST AT 25 MPH.

SOME ROTATION HAS BEEN DETECTED ON RADAR WITHIN THIS LINE...AND
BRIEF FUNNEL CLOUDS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WOODBURY...COTTAGE GROVE...HASTINGS...ROSEMOUNT...PRESCOTT...POINT DOUGLAS
AND GREY CLOUD TOWNSHIP.

LAT...LON 4474 9306 4487 9293 4476 9260 4469 9270
      4471 9273 4467 9273 4463 9279
TIME...MOT...LOC 2010Z 210DEG 25KT 4469 9282

ADL

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:06 PM CDTSpecial Weather StatementMPXBlue Earth39 min
May 28, 1:49 PM CDTSpecial Weather StatementMPXFaribault41 min
May 28, 2:25 PM CDTSpecial Weather StatementMPXMartin50 min
May 28, 2:54 PM CDTSpecial Weather StatementMPXDakota21 min
May 28, 4:32 PM CDTSpecial Weather StatementMPXPierce28 min
May 28, 4:51 PM CDTSpecial Weather StatementMPXPierce24 min
May 28, 5:15 PM CDTSpecial Weather StatementMPXDunn45 min
May 28, 5:52 PM CDTSpecial Weather StatementMPXBarron38 min
May 28, 6:01 PM CDTSpecial Weather StatementMPXEau Claire29 min
May 28, 6:38 PM CDTSpecial Weather StatementMPXRusk52 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.